Alert archive / South Dakota / Blizzard Warnings in 2014

Blizzard Warning 9, NWS Aberdeen, SD

December 15, 20144 counties in South Dakota; Big Stone County, Minnesota

NWS Aberdeen, SD issued this blizzard warning at Dec 15, 2014, 7:39 PM CST for 4 counties in South Dakota; Big Stone County, Minnesota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 15, 2014, 7:39 PM CST (01:39 UTC)
Expired
Dec 15, 2014, 11:51 PM CST
In force
4 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Codington County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 133 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 15, 7:42 PM CSTBLIZZARD4 Ne Ortonville, MNREPORT FROM SOCIAL MEDIA OF VISIBILITIES LESS THAN A MILE AT TIMES IN BLOWING AND FALLING SNOW.
Dec 15, 7:46 PM CSTBLIZZARDOrtonville, MNREPORT FROM SOCIAL MEDIA OF VISIBILITIES NEAR ZERO WITH VERY STRONG WINDS AND SLIPPERY ROADS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WWUS43 KABR 160139
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
739 PM CST MON DEC 15 2014

...WINTRY CONDITIONS WORSENING OVER FAR NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA...

.STRONG WINDS ALONG WITH FALLING AND BLOWING SNOW IS CREATING
WIDESPREAD BLIZZARD CONDITIONS ACROSS FAR NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA. THESE EXTREMELY POOR WEATHER
CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE BY MIDNIGHT.

MNZ046-SDZ020>023-160600-
/O.UPG.KABR.WW.Y.0025.000000T0000Z-141216T0300Z/
/O.NEW.KABR.BZ.W.0009.141216T0139Z-141216T0600Z/
BIG STONE-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...ORTONVILLE...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
739 PM CST MON DEC 15 2014

...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. THE
WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...SNOW AND BLOWING SNOW THROUGH LATE EVENING.

* WINDS/VISIBILITY...NORTHERLY WINDS 15 TO 30 MPH WITH HIGHER
  GUSTS. WIDESPREAD VISIBILITY OF ONE QUARTER MILE OR LESS.

* SNOW/ICE ACCUMULATIONS...1 TO 3 INCHES WITH LOCALLY HIGHER 
  AMOUNTS POSSIBLE. 

* OTHER IMPACTS...EXTREMELY HAZARDOUS TRAVEL CONDITIONS WILL
  CONTINUE GIVEN ALREADY ICY AND SNOW PACKED ROADS...NOW COMBINED
  WITH STRONG NORTH WINDS AND ZERO OR NEAR ZERO VISIBILITY IN
  FALLING AND BLOWING SNOW. WIND CHILL VALUES WILL ALSO RANGE FROM
  5 DEGREES BELOW ZERO TO 5 DEGREES ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST TRAVEL...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MNZ039-SDZ007-008-011-018-019-160600-
/O.EXT.KABR.WW.Y.0025.000000T0000Z-141216T0600Z/
TRAVERSE-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
INCLUDING THE CITIES OF...WHEATON...BRITTON...SISSETON...
WEBSTER...REDFIELD...CLARK
739 PM CST MON DEC 15 2014

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

* TIMING...SNOW AND BLOWING SNOW THROUGH LATE EVENING.

* WINDS/VISIBILITY...NORTHERLY WINDS 15 TO 30 MPH WITH HIGHER 
  GUSTS. VISIBILITY OCCASIONALLY LESS THAN ONE HALF MILE IN 
  FALLING AND BLOWING SNOW. 

* SNOW/ICE ACCUMULATIONS...1 TO 3 INCHES WITH LOCALLY HIGHER 
  AMOUNTS POSSIBLE. 

* OTHER IMPACTS...TRAVEL WILL BE DIFFICULT OVER THE AREA THROUGH
  LATE EVENING DUE TO ICY ROADS AND ONGOING SNOW AND BLOWING SNOW.
  VISIBILITY WILL OCCASIONALLY FALL BELOW ONE HALF
  MILE...ESPECIALLY IN OPEN AREAS. WIND CHILL VALUES WILL ALSO
  RANGE FROM 5 DEGREES BELOW ZERO TO 5 DEGREES ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
1 follow-up statement
732 
WWUS43 KABR 160551
WSWABR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1151 PM CST MON DEC 15 2014

...CONDITIONS IMPROVING ACROSS THE REGION...

.WIND SPEEDS ARE GRADUALLY DIMINISHING...AND THE FALLING SNOW THAT
HELPED TO PRODUCE WHITEOUT CONDITIONS HAS ENDED. AREAS OF BLOWING
AND DRIFTING SNOW WILL LIKELY CONTINUE INTO TUESDAY MORNING.

MNZ046-SDZ020>023-160700-
/O.CAN.KABR.BZ.W.0009.000000T0000Z-141216T0600Z/
BIG STONE-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...ORTONVILLE...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE
1151 PM CST MON DEC 15 2014

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE
BLIZZARD WARNING. 

$$

MNZ039-SDZ007-008-011-018-019-160700-
/O.CAN.KABR.WW.Y.0025.000000T0000Z-141216T0600Z/
TRAVERSE-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
INCLUDING THE CITIES OF...WHEATON...BRITTON...SISSETON...
WEBSTER...REDFIELD...CLARK
1151 PM CST MON DEC 15 2014

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this blizzard warning went out at Dec 15, 5:46 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Dec 15, 5:46 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CST MON DEC 15 2014

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

ALSO...WILL BE LETTING WESTERN PORTION OF WINTER WEATHER ADVISORY
GO AWAY AT 6 PM CST. STRONG NORTH WINDS OF 15 TO 30 MPH WITH
OCCASIONALLY HIGHER GUSTS WILL STILL BE CREATING NUISANCE DRIFTING
SNOW ACROSS ROAD SURFACES WHERE EVER ACCUMULATING SNOW FELL
EARLIER OVER CENTRAL SOUTH DAKOTA...CAUSING TRAVEL HEADACHES.
BUT...AS FAR AS VISIBILITY CONCERNS GO...FALLING SNOW HAS PRETTY
MUCH ENDED ACROSS CENTRAL SOUTH DAKOTA...AND BLOWING SNOW ALONE IS
NOT EXPECTED TO PRODUCE A WIDESPREAD VISIBILITY RESTRICTION OF
LESS THAN 1/2 MILE.

FARTHER EAST...LIGHT TO OCCASIONALLY MODERATE SNOW CONTINUES TO
FALL AMID 15 TO 30 MPH NORTH WINDS WITH HIGHER GUSTS...RESULTING
IN VISIBILITIES CAPABLE OF BEING REDUCED TO LESS THAN 1/2 MILE AT
TIMES IN FALLING AND BLOWING SNOW. WILL CONTINUE WITH THE WINTER
WEATHER ADVISORY ACROSS NORTHEAST SOUTH DAKOTA/WC MN FOR A FEW
MORE HOURS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY

OF COURSE MAIN ISSUE IS DEALING WITH WHATS LEFT OF STORM SYSTEM
HEADED NORTHEAST TOWARD THE WESTERN GREAT LAKES. THE MIXED BAG OF
PCPN TYPES SHOULD HAVE MOSTLY ENDED OVER THE EASTERN CWA THIS
AFTERNOON. HOWEVER...A BAND OF SNOW WILL CONTINUE ACROSS THE
NORTHEAST CWA INTO THE EARLY EVENING HOURS BEFORE FALLING APART.
THIS BAND AND THE COMBINED WIND IS ESPECIALLY TROUBLESOME GIVEN
THE LOW VISIBILITY BEING REPORTED ACROSS THE REGION. PLUS THE
AMOUNT OF SNOW NOW EXPECTED IS HIGHER THAN BEFORE. AFTER LOOKING
AT AREA WEB CAMS...FOR NOW FEEL A WINTER WEATHER ADVISORY CAN
HANDLE THE SITUATION BUT WILL KEEP ANY EYE ON IT. LIKE MENTIONED
BEFORE THE SNOW BAND SHOULD FALL APART BY EARLY EVENING BUT GUSTY
WINDS WILL CONTINUE FOR AWHILE YET. WITH CLOUDS EXTENDING WELL
NORTH INTO CANADA I HAVE DIFFICULTY SEEING ANY REAL REDUCTION
OVERNIGHT AND THUS LOW TEMPS FROM MOS GUIDANCE LOOK WAY TOO COLD.
SIDED MORE WITH A MODEL BLEND FOR BOTH LOWS TNT AND HIGHS ON
TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY
HIGH PRESSURE SETTLES OVER THE REGION THROUGH WEDNESDAY. LIGHT
WINDS AND PRESUMABLY CLEAR SKIES WEDNESDAY MORNING WILL ALLOW FOR
LOW TEMPERATURES TO DROP INTO THE SINGLE DIGITS AND TEENS. SOME OF
THE MOS GUIDANCE SUGGESTS EVEN COLDER TEMPERATURES...SO MAY SEE
THE FORECAST CONTINUE TO TREND THIS WAY. RETURN FLOW WINDS ARE
EXPECTED WEDNESDAY NIGHT AND THURSDAY AS A WEAK UPPER TROUGH MOVES
OVER THE REGION. THE FORCING ASSOCIATED WITH THIS TROUGH ALONG
WITH WEAK WARM AIR ADVECTION MAY BE ENOUGH TO SPIT OUT SOME LIGHT
SNOW...ALTHOUGH THE FORECAST REMAINS DRY FOR NOW.

A PRETTY BENIGN PATTERN EXISTS THROUGH THE REMAINDER OF THE
FORECAST AS WELL. SEASONAL TEMPERATURES ARE EXPECTED. SOME HINTS
OF A LONG WAVE TROUGH WORKING ACROSS THE CONUS BY EARLY NEXT
WEEK...BRINGING SMALL POPS INTO THE FORECAST...BUT CERTAINLY
NOTHING OF SUBSTANTIAL CONFIDENCE AT THIS POINT.

&&
.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

KATY...IFR VISBIES IN SNOW AND BLOWING SNOW /ALONG WITH
PREDOMINANTLY MVFR CIGS/ WILL PERSIST FOR A FEW MORE HOURS THIS
EVENING...LIKELY ENDING AT OR BEFORE 06Z. THEN...PREDOMINANTLY
MVFR CIGS ARE FORECAST TO HANG AROUND FOR THE REMAINDER OF THE TAF
VALID PERIOD. UNTIL STRONG NORTH WINDS OF 25 TO 30 KNOTS WITH
HIGHER GUSTS SUBSIDE LATE TONIGHT...BLOWING SNOW WILL ALSO
CONTRIBUTE TO MVFR VISBIES AT TIMES.

KPIR...MVFR CIGS ARE FORECAST TO HANG AROUND FOR THE ENTIRE TAF
VALID PERIOD. UNTIL STRONG NORTH WINDS OF 25 TO 30 KNOTS WITH
HIGHER GUSTS SUBSIDE TONIGHT...BLOWING SNOW WILL ALSO CONTRIBUTE
TO MVFR VISBIES AT TIMES.

KMBG/KABR...MVFR CIGS ARE FORECAST TO HANG AROUND FOR THE ENTIRE
TAF VALID PERIOD. STRONG NORTH WINDS OF 25 TO 30 KNOTS ARE
FORECAST TO SUBSIDE OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING
     FOR BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BIG
     STONE-TRAVERSE.

&&

UPDATE...DORN
SHORT TERM...TDK
LONG TERM...SERR
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 15, 4:22 AM CST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CST MON DEC 15 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
422 AM CST MON DEC 15 2014 /322 AM MST MON DEC 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL AFFECT A GOOD
PORTION OF THE AREA THIS MORNING...CREATING ICY ROADS AND
HAZARDOUS TRAVEL CONDITIONS. THIS WILL GRADUALLY SWITCH TO SNOW
THROUGH THE DAY...ALTHOUGH THE MAJORITY OF ACCUMULATIONS WILL BE
ACROSS SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Dec 15, 2:56 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
256 PM CST MON DEC 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     SNOW             SISSETON                45.66N  97.05W
12/15/2014  E2.0 INCH        ROBERTS            SD   CO-OP OBSERVER

            TOTAL SNOWFALL SO FAR WITH SNOW STILL FALLING

&&

EVENT NUMBER ABR1400779

VIPOND
Local storm report, Dec 15, 4:13 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
413 PM CST MON DEC 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             WAUBAY                  45.33N  97.31W
12/15/2014  M1.2 INCH        DAY                SD   CO-OP OBSERVER

            STILL SNOWING

&&

EVENT NUMBER ABR1400780

VIPOND
Local storm report, Dec 15, 6:39 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
639 PM CST MON DEC 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             KENNEBEC                43.90N  99.86W
12/15/2014  E5.0 INCH        LYMAN              SD   CO-OP OBSERVER

&&

EVENT NUMBER ABR1400781

VIPOND
Local storm report, Dec 15, 7:15 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
715 PM CST MON DEC 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     BLIZZARD         10 E ORTONVILLE         45.30N  96.24W
12/15/2014                   BIG STONE          MN   LAW ENFORCEMENT

            MN STATE HIGHWAY PATROL REPORTING BLIZZARD CONDITIONS
            IN BIG STONE COUNTY ALONG US HIGHWAY 12...SNOW
            ACCUMULATION UNKNOWN...WIND SPEED 20 TO 30
            MPH...VISIBILITY ZERO.

&&

EVENT NUMBER ABR1400782

ABR

Nearby

Blizzard Warnings in South Dakota, 2014Blizzard Warnings in Minnesota, 2014Every blizzard warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.